CSN Login
Members Online: 3

Chemobrain and Steroid Psychosis

jln
Posts: 7
Joined: Jul 2012

My late wife was advised by her local doctor about becoming chemobrained during her non smokers lung cancer which metatisized to her brain.   She was told she would become very forgetful.  At the same time, she was required to take various prescription drugs at required schedules.  Among those were steroids to control the growth of cancer.  I caught her on 2 occasions taking the wrong medicine at the wrong times, a clear symptom of "Chemobrain". She quickly became pyschotic and had to be hospitalized for steroid psychosis.  After withdrawning her from steroids, her mental health recovered but at the expense of allowing the cancer to rapidly spread.   I was never advised by the doctor to assist her during this chemobrain period in which I would have taken control of her medicine administration which would would have kept her on schedule with the right medicine at the right time.   Is this standard to not include the family, spouse or caregiver in assisting the patient with chemobrain?   We were advised not to let my wife drive but never a word to the family about being chemobrained.   I find this very disturbing that this is not a standardized practice, especially since steroids were involved and known to make patients psychotic.   My wife and I were set to go to Duke before this incident ended her life.   The consultation with Duke gave us much hope.   But we never made it out of the hands of the local doctors and hospitals.   I ponder that if including the family was involved in chemotherapy to mitigate the effects of chemobrain, if my wife would still be here with us today.   She had all the positive will and support around her but not the much needed advice on dealing with chemobrain.    

dennycee
Posts: 679
Joined: Mar 2011

So very sorry you and your wife went through this on her journey.  It surprises me that they did not mention this in your pre chemo class. 

I pray that you find peace.   

Rosi's picture
Rosi
Posts: 69
Joined: Dec 2009

the same happen with us, no body mention about Qbrain, I found out consulting with my computer, but it was to late he allready had Qbrain and it was hell for my dear husband and for myself.  thanks God he is not suffering anymore, He is in Heaven.

rosi

Kiki..'s picture
Kiki..
Posts: 2
Joined: Apr 2013

I never heard of either.  Please educate me a bit on this.  I'm on 2 different steroids and I am so lost, confused easily, can't focus, agitated and so on.  Why the use of steroids anyways besides it helping w/ the cancer?  Sounds like it's doing the opposite.

 

My heart goes out to you for your loss.  He is at peace now.  Perhaps it's your turn now.  You are in my prayers.

 

 

Hugs...Kiki

dennycee
Posts: 679
Joined: Mar 2011

Chemo brain is usually reflected by confusion, easily distracted, forgetfulness. The steroid psychosis is represented by irritability, distractibility, hunger, sleeplessness and mood swings.

The steroids help prevent the severe nausea that accompanies chemo and reduces swelling irritation that accompanies radiation. Some people are more sensitive than others so the effects are exaggerated.
If you are concerned that your side affects are more than they should be call your doctor.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network